What Is Your Diagnosis?

William Feeman Animal Medical Centre of Medina, 1060 S Court St, Medina, OH 44256.

Search for other papers by William Feeman in
Current site
Google Scholar
PubMed
Close
 DVM
,
Tina Wismer Animal Poison Control Center, 1717 S Philo Rd, Ste 36, Urbana, IL 61802.

Search for other papers by Tina Wismer in
Current site
Google Scholar
PubMed
Close
 DVM, DABVT, DABT
,
Allison Lash Animal Medical Centre of Medina, 1060 S Court St, Medina, OH 44256.

Search for other papers by Allison Lash in
Current site
Google Scholar
PubMed
Close
 DVM
, and
Bill Fagin VetRad, 1053 S Cleveland-Massillon Rd, Akron, OH 44321-1689.

Search for other papers by Bill Fagin in
Current site
Google Scholar
PubMed
Close
 DVM

Click on author name to view affiliation information

History

A 4-year-old spayed female Miniature Rat Terrier was evaluated for straining to defecate, diarrhea, hematochezia, vomiting, and lethargy of 3 days' duration. The owner further indicated that the dog had gotten into her purse 24 hours prior to evaluation, but she was unaware whether anything was ingested. The dog had not been evaluated by a veterinarian in 3 years. Physical examination revealed mild dehydration, and red, jellylike feces were detected during rectal palpation. Signs of pain were elicited during palpation of the abdomen. Results of CBC and serum biochemical analysis indicated polycythemia, mild lymphopenia, and mild hyperglycemia. Results of a fecal test for parvovirus antigen were negative. Survey radiographs of the abdomen were obtained (Figure 1).

Figure 1—
Figure 1—

Right lateral (A) and ventrodorsal (B) radiographic views of the abdomen of a dog evaluated for straining to defecate, diarrhea, hematochezia, vomiting, and lethargy of 3 days' duration.

Citation: Journal of the American Veterinary Medical Association 230, 3; 10.2460/javma.230.3.345

Determine whether additional imaging studies are required, or make your diagnosis from Figure 1—then turn the page →

Radiographic Findings and Interpretation

A 1.5-cm, round, radiopaque foreign body is evident in the body of the stomach (Figure 2). Differential diagnoses for this foreign body included a penny, a token, a watch battery, a bismuth subsalicylate tablet,a or some other radiopaque foreign body. On the ventrodorsal radiographic view, a rib can be visualized through the foreign body; therefore, the presence of a true metallic foreign body is unlikely.

Figure 2—
Figure 2—

Same radiographic views as in Figure 1. Notice the radiopaque foreign body (arrows).

Citation: Journal of the American Veterinary Medical Association 230, 3; 10.2460/javma.230.3.345

Comments

Endoscopy revealed a bismuth subsalicylate tablet in the stomach. The owner confirmed that the tablets were in the purse and that the dog may have ingested one. Because the foreign body was identified, gastrotomy was not performed.

Bismuth subsalicylate is cleaved into bismuth carbonate and salicylate in the small intestine.1 Bismuth is radiopaque.1 In the dog of this report, the bismuth subsalicylate tablet had the appearance of a metallic foreign body. Ingestion of liquid bismuth subsalicylate preparations can also result in radiopaque ingesta or fecal material.

Ingestion of high doses of salicylates can result in toxicosis.2 Clinical signs of gastrointestinal tract problems can be detected at standard doses; however, signs of salicylism (depression, vomiting, anorexia, hyperthermia, and hyperpnea) may be detected at high doses (> 150 mg/kg [68 mg/lb]).3–5 In severe cases, respiratory alkalosis, metabolic acidosis, ataxia, seizures, coma, and death may develop.1–5

Published doses of bismuth subsalicylate for dogs range from 0.25 to 2 mL/kg (0.11 to 0.91 mL/lb [262 mg/15 mL]).1 The ingestion of 1 bismuth subsalicylate tablet in a 4.5-kg (10-lb) dog would result in an ingestion equivalent to 31 mg/kg (14 mg/lb), which is unlikely to result in important adverse reactions. An intact chewable tablet also dissolves slowly in the stomach over several days, and thus, toxicosis is less likely to develop even at high doses.

Treatment for bismuth subsalicylate toxicosis is the same as for toxicosis caused by other salicylates. Emesis should be induced, and activated charcoal with a cathartic should be administered in animals in which clinical signs are not detected within an hour of ingesting a substantial amount of salicylate.1,6 Gastrointestinal tract protection should be initiated through the use of sucralfate, H2 receptor antagonists (famotidine and ranitidine), proton pump inhibitors (omeprazole), or a prostaglandin E2 analogue (misoprostol).1–6 Intravenous administration of fluids and diuresis should be considered in dogs ingesting > 300 mg/kg (136 mg/lb).6

The dog of this report was treated with fluids administered IV, sulfasalazine, famotidine, carafate, and chlorpromazine. The dog recovered without complications. Follow-up radiography was recommended but was declined by the owner.

a.

Pepto-bismol tablet, 262 mg of bismuth subsalicylate/tablet, Procter & Gamble, Cincinnati, Ohio.

  • 1

    Plumb DC. Plumb's veterinary drug handbook. 5th ed. Ames, Iowa: Blackwell Publishing Professional, 2005.

  • 2

    Sainsbury SJ. Fatal salicylate toxicity from bismuth subsalicylate. West J Med 1991;155:637639.

  • 3

    Villar D, Buck WB, Gonzalez JM. Ibuprofen, aspirin and acetaminophen toxicosis and treatment in dogs and cats. Vet Hum Toxicol 1998;40:156162.

    • Search Google Scholar
    • Export Citation
  • 4

    Murphy MJ. Toxin exposure in dogs and cats: drugs and household products. J Am Vet Med Assoc 1994;250:557560.

  • 5

    Kore AM. Over-the-counter analgesic drug toxicoses in small animals. Vet Med 1997;2:158165.

  • 6

    Gwaltney-Brant SM. Salicylate toxicosis in dogs and cats. Stand Care: Emerg Crit Care Med 2002;4 (7):15.

All Time Past Year Past 30 Days
Abstract Views 229 0 0
Full Text Views 761 668 88
PDF Downloads 381 257 28
Advertisement